Florida, 2022

Flood and Heavy Rain in Florida, September 8, 2022

September 8, 2022 · NWS JAX · 3 events in 1 county or zone

A front settled across the Altamaha River basin into the afternoon and became nearly stationary into the night across the local area as an upper-level impulse passed over the area. High moisture and weak SW steering flow < 10 kts produced locally heavy rainfall, especially near the front into the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front settled across the Altamaha River basin into the afternoon and became nearly stationary into the night across the local area as an upper-level impulse passed over the area. High moisture and weak SW steering flow < 10 kts produced locally heavy rainfall, especially near the front into the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 8:44 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 7, 8:44 PM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
944 PM EDT Wed Sep 7 2022

...UNSETTLED, WET WEATHER RETURNS THURSDAY...

.UPDATE...

Showers and storms will continue to gradually fade in coverage and
intensity across NE FL and the adjacent coastal waters with the
loss of diurnal instability and decreasing mesoscale boundaries
through midnight. Will maintain a chance of showers and isolated
t'storms for our Suwannee River Valley zones, especially west of
I-75 after midnight and through sunrise Thursday as increasingly
moist deep layer WSW flow sets up between a surface front edging
southward across GA tonight and a deepening mid/upper level trough
axis diving southward across the Gulf Coast region. Expect increasing
multi-layered cloudiness tonight which will limit fog formation,
although some areas of the St. Johns River basin could have some
patchy shallow fog toward sunrise due to locally heavy rainfall
this evening. Areas near the Atlamaha River basin could have some
shallow ground fog near the approaching surface front axis. Low
temps will trend above normal in the 70s.

&&

.PREV DISCUSSION [819 PM EDT]...

.NEAR TERM [Through Tonight]...

Frontal boundary draped across northern GA will slowly shift
southward into SE GA tonight. Generally dry conditions today,
however, west-southwesterly flow will advect a surge of moisture
mainly across NE FL this afternoon into evening. Drier mid level
air north of I-10 will limit convection across SE GA. Isolated to
scattered showers and storms will be limited to areas south of
the I-10 corridor with the best chance over north- central FL.
Increasing westerly flow aloft and some cooler temps in the mid
levels will support a few strong storms with gusty winds to 40-50
mph this afternoon as they move from West to East and interact
with the East Coast sea breeze across the St Johns River Basin,
mainly south of Jacksonville. Showers and storms linger into this
evening. Overnight lows will be in the low to mid 70s.

.SHORT TERM [Thursday Through Saturday]...

Wet pattern begins Thursday and lasts into the weekend. A
weakening frontal boundary over SE GA gradually stalls over the
FL/GA state border and lingers through the weekend. Meanwhile, the
base of the upper trough digging across the SE US cuts off and
deepens over the north-central Gulf of Mexico Thursday into
Friday before weakening on Saturday. While the cut-off low spins
over the central Gulf coast region, waves of energy will pivot
around the low and advect across the area. The region will
between the low to the west and ridging developing to the east
resulting in deep layer southerly flow. This will usher in
plentiful moisture with PWATs returning to the 2.1-2.3 in. range.
The combination of frontal convergence, deep layer moisture, and
upper waves will lead to above average chances for convection this
period. Numerous to widespread showers and storms are expected
each day especially during the afternoons and evenings. A few strong
to severe storms will be possible, but the main concern will be
with heavy rainfall and flooding potential. Each day will have
the potential for a fairly widespread moderate to heavy rainfall
event. The lingering frontal boundary will also provide a focus
for training storms further increasing the flood potential through
this weekend. A Flood Watch may be needed for areas that receive
multiple rounds of heavy rainfall. Highs decrease with the
increase in sky cover and convection ranging from the 80s to
around 90.

.LONG TERM [Sunday Through Tuesday]...

Frontal boundary lying west to east across the FL/GA state border
dissipates on Sunday. Cutoff low over the central Gulf states
further weakens as it lifts northward before getting absorbed by
the next trough digging down the MS River Valley. Another cold
front moves into the area on Tuesday. Moisture decreases with this
front as drier air begins filtering into the region. Highs will be
around normal in the mid 80s to around 90 with overnight lows in
the around 70 to mid 70s.

.AVIATION...
[Through 00Z Friday]

TS will near GNV through 02z, with potential weakening TS drifting
back toward SGJ, otherwise mostly dry conditions expected at other
terminals through 06z as multi-layered cloudiness increases from
the WSW. ESE winds at the coast this evening will back WSW with
the land breeze overnight, speeds < 5 kts near daybreak, while
winds inland become calm to VRB < 3 kts.

Prevailing VFR conditions are expected tonight, with TEMPO MVFR
restrictions at both GNV and VQQ after 07z where shallow ground
fog is possible, but overall increasing clouds will limit fog
potential.

Included VCSH for GNV by 13z, then rainfall potential expands
to the ENE toward all other terminals through mid-morning from the
WSW. TS coverage is expected to be much higher tomorrow as a
frontal boundary positions and lingers across the area, with
prevailing TS for all TAFs already advertised. Included TS by 16z
at GNV then 17z-19z for all other terminals under light and variable
winds inland to weak easterly winds at the coast into the afternoon
with the sea breeze.

.MARINE...

A weak frontal boundary will sag south into the local waters
Thursday and then stall. Showers and thunderstorms will increase
in coverage and frequency from Thursday afternoon through the
weekend as this frontal boundary lingers. Long period swells from
distant Hurricane Earl are beginning to make it into the coastal
waters with area buoys observing swell/energy of around 10
seconds. This will continue to affect our waters, with a gradual
increase in combined seas up to 3-5 ft by the end of the week.

Rip currents: A moderate risk of rip currents is anticipated
given a mix of wind waves and more energetic east swells. This
will likely continue next few days with increased risk anticipated
Thursday through the weekend as surf builds due to the stronger
swells.

.HYDROLOGY...

Plentiful moisture with the stalled front in the area will support
rounds of showers and storms Thu-Sun. At a minimum, a marginal
risk of excessive rainfall on Thu, and slight risk Friday per
WPC, with pockets of rainfall of 3+ possible each day. Rainfall
amounts near 3-5 inches possible. With saturated grounds and
multiple rounds of heavy rainfall, a flood watch may be needed at
some point during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  88  71  83  72 /  10  80  70  90  60
SSI  76  88  75  83  76 /  10  70  70  90  70
JAX  73  90  72  85  73 /  10  80  70 100  50
SGJ  73  88  73  85  74 /  30  70  70  90  40
GNV  73  88  71  85  71 /  40  80  60 100  40
OCF  72  88  72  86  73 /  60  80  40  90  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 7, 7:01 PM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
801 PM EDT Wed Sep 7 2022

FLZ137-080030-
Eastern Putnam FL-
801 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southeastern Putnam
County through 830 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fruitland, or near Pomona Park. This storm was nearly stationary.

HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Pomona Park, Fruitland, Welaka, Lake Como and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2938 8166 2949 8171 2956 8157 2940 8152
TIME...MOT...LOC 0001Z 245DEG 4KT 2945 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Sep 7, 7:14 PM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
814 PM EDT Wed Sep 7 2022

FLZ137-080045-
Eastern Putnam FL-
814 PM EDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of northeastern Putnam
County through 845 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange Mills, or over Hastings. This storm was nearly stationary.

HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Orange Mills and Federal Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2967 8159 2974 8160 2977 8154 2972 8152
      2967 8152
TIME...MOT...LOC 0013Z 264DEG 3KT 2971 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Duval

When
September 8, 1:00 AM EST to 9:30 PM EST
Where
Duval County, 2.74 mi SW of Spaulding
Reported by
Public
Coordinates
30.370, -81.810

Storm total rainfall of 3.54 inches was measured near Jones Road.

Heavy Rain, Duval

When
September 8, 1:00 AM EST to 9:53 PM EST
Where
Duval County, 0.6 mi E of (Nip)nas Jacksonvill
Reported by
AWOS
Coordinates
30.220, -81.670

The KNIP AWOS at Naval Air Station Jacksonville measured a storm total rainfall of 2.22 inches. thus far.

Flood, Duval

When
September 8, 9:14 PM EST
Where
Duval County, 2.2 mi S of Wesconnett to 2.25 mi S of Wesconnett
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.219, -81.743

Street flooding was reported along Preston Pines trail in Duclay.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052253, 1052254, 1052252.